Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 159, NWS Grand Forks, ND

August 27, 2018Barnes County, Cass County, Ransom County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 27, 2018, 7:54 PM CDT for Barnes County, Cass County, Ransom County, North Dakota. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2018, 7:54 PM CDT (00:54 UTC)
Expired
Aug 27, 2018, 8:45 PM CDT
In force
51 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Barnes County, ND, Cass County, ND, Ransom County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 102 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 8:03 PM CDTHAIL 14 Ssw Nome, NDHAIL COVERING GROUND WITH LARGEST HAIL ESTIMATED TO BE QUARTER SIZED.
Aug 27, 8:20 PM CDTHAIL 26 S Alice, NDLOTS OF GOLF BALL SIZED OR LARGER HAIL COVERED THE HIGHWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.9 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2018-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2018-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 298 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
828 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
298 m²/s²
0-3 km storm-relative helicity
346 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

941 
WUUS53 KFGF 280054
SVRFGF
NDC003-017-073-280145-
/O.NEW.KFGF.SV.W.0159.180828T0054Z-180828T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
754 PM CDT MON AUG 27 2018

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Northern Ransom County in southeastern North Dakota...
  Southwestern Cass County in southeastern North Dakota...
  Southeastern Barnes County in southeastern North Dakota...

* Until 845 PM CDT.

* At 754 PM CDT, a severe thunderstorm was located near Little
  Yellowstone, or 22 miles south of Valley City, moving east at 35
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Nome around 805 PM CDT.
  Lucca around 810 PM CDT.
  Enderlin around 820 PM CDT.
  Alice and Sheldon around 825 PM CDT.
  Embden around 835 PM CDT.

This includes Interstate 94 in North Dakota between mile markers 314
and 322.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4665 9805 4695 9742 4658 9728 4648 9796
TIME...MOT...LOC 0054Z 249DEG 32KT 4660 9791 

HAIL...1.00IN
WIND...60MPH
 
$$

Knutsvig
3 follow-up statements
080 
WWUS53 KFGF 280113
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
813 PM CDT MON AUG 27 2018

NDC003-017-073-280145-
/O.CON.KFGF.SV.W.0159.000000T0000Z-180828T0145Z/
Ransom ND-Cass ND-Barnes ND-
813 PM CDT MON AUG 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHEASTERN RANSOM...SOUTHWESTERN CASS AND SOUTHEASTERN BARNES
COUNTIES...

At 812 PM CDT, a severe thunderstorm was located near Enderlin, or 24
miles southeast of Valley City, moving east at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Alice around 820 PM CDT.
  Embden around 825 PM CDT.
  Chaffee around 830 PM CDT.

This includes Interstate 94 in North Dakota between mile markers 318
and 322.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4670 9786 4692 9741 4686 9739 4662 9730
      4659 9777
TIME...MOT...LOC 0112Z 248DEG 43KT 4668 9763 

HAIL...1.00IN
WIND...60MPH
 
$$

Knutsvig
460 
WWUS53 KFGF 280122
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
822 PM CDT MON AUG 27 2018

NDC003-073-280130-
/O.CAN.KFGF.SV.W.0159.000000T0000Z-180828T0145Z/
Ransom ND-Barnes ND-
822 PM CDT MON AUG 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RANSOM AND
SOUTHEASTERN BARNES COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4676 9768 4687 9740 4663 9731 4663 9767
TIME...MOT...LOC 0120Z 249DEG 41KT 4672 9749 

$$

NDC017-280145-
/O.CON.KFGF.SV.W.0159.000000T0000Z-180828T0145Z/
Cass ND-
822 PM CDT MON AUG 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHWESTERN CASS COUNTY...

At 820 PM CDT, a severe thunderstorm was located near Alice, or 28
miles southeast of Valley City, moving east at 45 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated. At 803 PM quarter size hahil was reported 
         4 miles south-southwest of Nome in Barnes County.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe storm will be near...
  Embden around 825 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4676 9768 4687 9740 4663 9731 4663 9767
TIME...MOT...LOC 0120Z 249DEG 41KT 4672 9749 

HAIL...1.50IN
WIND...60MPH
 
$$

Knutsvig
098 
WWUS53 KFGF 280123 CCA
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
823 PM CDT MON AUG 27 2018

NDC003-073-280130-
/O.COR.KFGF.SV.W.0159.000000T0000Z-180828T0145Z/
Ransom ND-Barnes ND-
823 PM CDT MON AUG 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR RANSOM AND BARNES COUNTIES IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4676 9768 4687 9740 4663 9731 4663 9767
TIME...MOT...LOC 0120Z 249DEG 41KT 4672 9749 

$$

NDC017-280145-
/O.COR.KFGF.SV.W.0159.000000T0000Z-180828T0145Z/
Cass ND-
823 PM CDT MON AUG 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHWESTERN CASS COUNTY...

At 823 PM CDT, a severe thunderstorm was located near Alice, or 28
miles southeast of Valley City, moving east at 45 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.  At 803 PM quarter size hail was reported 
         4 miles south-southwest of Nome in Barnes County.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe storm will be near...
  Embden around 830 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4676 9768 4687 9740 4663 9731 4663 9767
TIME...MOT...LOC 0120Z 249DEG 41KT 4672 9749 

HAIL...1.50IN
WIND...60MPH
 
$$

Knutsvig

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 7:36 PM CDT, 18 minutes earlier.

Area forecast discussion, Aug 27, 7:36 PM CDT, 18 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
736 PM CDT Mon Aug 27 2018

.UPDATE...
Issued at 736 PM CDT Mon Aug 27 2018

Updated sky and chances for showers/thunderstorms across the
region with this update. An upper level wave across northern ND
will lift east-northeast into western Ontario by tomorrow
morning. Lift with this system looks to be most favorable across
the north (where current showers exist)...but this area will
drift northeast of the area by late tonight/early tomorrow
morning. So...expect the showers to dissipate for the most part
by sunrise. There may be a few showers lingering in the Lake of
the Woods area through 9 AM or so, however. To the south...a few
thunderstorms (non- severe) may linger with us through the early
evening hours. But with only around 600 J/kg of CAPE, the
activity shouldn't be getting too strong.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 332 PM CDT Mon Aug 27 2018

Showers and thunderstorms to our south are working their way
northeastward. Could be a few strong storms mainly for the southern
portions of the CWA with this complex as the afternoon progresses.
Looking at satellite imagery, upper low is moving out of
southeastern Montana and into far southwestern ND. Rain/thunderstorm
chances are expected to continue as this system moves through the
region today and early Tuesday.

Looking at temperatures, cloud cover has remained persistent and has
held our temperatures in the 60s across all but the southeastern-
most counties. Will see widespread lows in the 40s tonight as the
upper low pulls cooler air into the region. CAA continues into
Tuesday morning with persistent cloud cover remaining in place
through around midday. Highs will only reach the lower to middle 60s
in most areas. Another fast-moving shortwave will bring another
round of showers and potential thunderstorms to the area Tuesday
evening, with areas north of Highway 2 seeing the best precipitation
chances.

.LONG TERM...(Tuesday night through Monday)
Issued at 332 PM CDT Mon Aug 27 2018

Upper level trof over the area will keep the weather on the cool
side for the next few days...with high temperatures mainly in the
60s and low 70s. Weak waves propagating through the flow will
trigger some light shower activity.

By Thursday...the upper ridge amplifies as low pressure develops
over the high plains. Return flow will help prop up temperatures
ahead of the next system which is forecast for Friday into Friday
night. Another batch of showers and storms will accompany the
system...with cooler temperatures again in its wake to end the
period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 736 PM CDT Mon Aug 27 2018

Low ceilings are expected to expand across the area tonight on the
back side of a low centered over MSP. The ceilings are likely to
remain MVFR, but some models are hinting at cigs as low as 700-900
ft. Have included these lower cigs at DVL and BJI...but the rest
of the TAF sites have a possibility of seeing IFR cigs as well.
Will update, if needed, when new data set becomes available.
Otherwise, light mist is possible as well. The main shower
activity should remain across the northern terminals, but a TSRA
is possible at FAR early in the evening. Will monitor and update
if needed. Cigs improve slowly during the day tomorrow. Hopefully
VFR conditions will return by late afternoon at all terminals.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Knutsvig
SHORT TERM...Lynch
LONG TERM...Hopkins
AVIATION...Knutsvig
Hazardous weather outlook, Aug 27, 4:48 AM CDT, 15 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
448 AM CDT Mon Aug 27 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-281000-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
448 AM CDT Mon Aug 27 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected through Thursday. Chance for
thunderstorms return Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Aug 27, 2:41 PM CDT, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
241 PM CDT MON AUG 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     HAIL             9 E ROCHERT             46.86N 95.50W
08/27/2018  E0.75 INCH       Becker             MN   PUBLIC

            THE HAIL FELL ON THE EAST SIDE OF TOAD LAKE.

&&

VGODON
Local storm report, Aug 27, 2:54 PM CDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
254 PM CDT MON AUG 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     TSTM WND DMG     4 S GONVICK             47.68N 95.51W
08/27/2018                   Clearwater         MN   PUBLIC

            SEVERAL RECREATIONAL VEHICLES WERE ROLLED AND MULTIPLE
            TREES WERE SNAPPED OR UPROOTED AT PINE LAKE.

&&

VGODON
Local storm report, Aug 27, 3:03 PM CDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
303 PM CDT MON AUG 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 AM     TSTM WND DMG     3 S WASKISH             48.12N 94.51W
08/27/2018                   Beltrami           MN   EMERGENCY MNGR

            MULTIPLE TREES WERE BLOWN DOWN, SEVERAL FALLING ACROSS
            HIGHWAY 72.

&&

VGODON
Local storm report, Aug 27, 3:30 PM CDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
330 PM CDT MON AUG 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 AM     TSTM WND DMG     SAUM                    47.97N 94.68W
08/27/2018                   BELTRAMI           MN   PUBLIC

            SEVERAL LARGE TREES WERE BLOWN DOWN.

&&

VGODON
Local storm report, Aug 27, 3:50 PM CDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
350 PM CDT MON AUG 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     TSTM WND DMG     8 ENE FLAMING           47.50N 96.11W
08/26/2018                   Norman             MN   PUBLIC

            A FARMHOUSE AND SEVERAL FARM OUTBUILDINGS WERE DAMAGED.
            MULTIPLE TREES WERE UPROOTED OR SNAPPED.

&&

VGODON
Local storm report, Aug 27, 5:25 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
525 PM CDT MON AUG 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 AM     TSTM WND DMG     2 SSW CLEMENTSON        48.67N 94.45W
08/27/2018                   Lake Of The Woods  MN   PUBLIC

            RECEIVED PHOTOS ON SOCIAL MEDIA OF NUMEROUS TREES AND
            LARGE LIMBS DOWN WITH SOME STRUCTURAL DAMAGE. TIME
            ESTIMATED FROM RADAR.

&&

CJONES

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 8:30 PM CDTSevere Thunderstorm WarningFGFCass30 min
Aug 27, 8:56 PM CDTSevere Thunderstorm WarningFGFCass64 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.